Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 394, NWS Dodge City, KS

September 2, 2018Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 2, 2018, 6:47 PM CDT for Trego County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2018, 6:47 PM CDT (23:47 UTC)
Expired
Sep 2, 2018, 7:45 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 7:43 PM CDTTSTM WND DMG6 Sw Trego Center, KS4-6 INCH TREE BRANCHES SNAPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

718 
WUUS53 KDDC 022347
SVRDDC
KSC195-030045-
/O.NEW.KDDC.SV.W.0394.180902T2347Z-180903T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
647 PM CDT SUN SEP 2 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Trego County in west central Kansas...

* Until 745 PM CDT.

* At 647 PM CDT, a severe thunderstorm was located 12 miles north of
  Utica, moving east at 20 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Wakeeney and Trego Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3905 9987 3890 9974 3870 9974 3870 10015
      3895 10015
TIME...MOT...LOC 2347Z 257DEG 17KT 3883 10021 

HAIL...1.75IN
WIND...70MPH
 
$$

UMSCHEID
1 follow-up statement
406 
WWUS53 KDDC 030024
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
724 PM CDT SUN SEP 2 2018

KSC195-030045-
/O.CON.KDDC.SV.W.0394.000000T0000Z-180903T0045Z/
Trego KS-
724 PM CDT SUN SEP 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN TREGO COUNTY...

At 724 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Trego Center to 5 miles north of
Arnold, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3900 9987 3890 9974 3870 9974 3870 10011
      3896 10006
TIME...MOT...LOC 0024Z 279DEG 13KT 3894 10000 3872 10006 

HAIL...1.00IN
WIND...60MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 5:48 PM CDT, 59 minutes earlier.

Area forecast discussion, Sep 2, 5:48 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
548 PM CDT Sun Sep 2 2018

...Updated Aviation Discussion...

.SHORT TERM...(This afternoon through Monday)
Issued at 1155 AM CDT Sun Sep 2 2018

Another round of storms and rain showers expected late this
afternoon and into the over night hours due to another passing
upper level disturbance circulating around a deep trough across
the desert southwest. Expect northern counties to be the start of
where storms start according to the short term models after 4PM.
These will be where the most prolonged storms will be through the
morning time frame with flooding being a major concern for these
northern tiers of counties that already received substantial
amount of rainfall the last couple of days, especially last night.
Expect these storms to expand in coverage backbuilding to the
southwest through the evening time frame towards sunset, making
its way to the Oklahoma border later tonight. 850mb moisture
advection looks very prominent for western Kansas helping to aide
in the aforementioned flooding concerns. 1-3 inches are expected
in these northern counties with localized areas up to 5 inches
possible. All other areas will see around 1 inch to less than that
towards the Colorado and Oklahoma borders. There is still the
possibility of damaging winds up to 60mph and hail up to quarter
size due to the substantial enough amount of instability with cape
values pushing into the 2000J/kg range. Lapse rates and shear
values don't look too impressive, so confidence in these look to
be minimal at best with flooding being the major concern.

Otherwise, expect another seasonal afternoon with high
temperatures pushing into the mid to upper 80s but feeling warmer
with the ample low level moisture, as mentioned before. Dewpoints
will stay in the 60s all day pushing 70 in some areas giving
minimum relative humidity values in the 50 percent range. Under a
weak pressure gradient, winds will stay out of the south in the
10-15 mph outside of the aforementioned thunderstorm wind
concerns. Mid level clouds will expand and increase in coverage
through the evening time frame and storms beginning to develop
before improving once again towards and after day break Monday
morning. Over night low temperatures will mainly be in the 60s
with any storms left pushing out of the CWA to the north and
northeast. Winds will stay out of south and be relatively light
once again with afternoon high temperatures in the low to mid 80s
once again. Thunderstorm and rain shower development looks to
begin once again Monday afternoon after the 4-5PM time frame
looking at some of the same concerns with flooding but with
minimal severe weather threats with winds only up to 40mph and
small hail dime size at best.

.LONG TERM...(Monday night through Sunday)
Issued at 1249 PM CDT Sun Sep 2 2018

Any storms left over Monday night will soon dissipate and push out
of the CWA by day break and morning hours. Low temperatures will
start Tuesday off in the mid to upper 60s with high temperatures
pushing into the low 80s across the entire area due to the
abundant cooler moisture pool at the surface. Increasing clouds
throughout the day once again with winds out of the southeast
10-15mph. Storm chances increase again late in the afternoon into
the evening and over night hours with northern and eastern
counties having the best chances. Flooding concerns will once
again be on the lookout for the northern tiers of counties with
additional precipitation expected on an already moistened rich
soil from all the previous rains the past few days. No severe
weather is expected at this point but smaller hail and winds could
still be possible amongst the many storms expected to inhibit
southwest Kansas. Otherwise expect low temperatures Tuesday night
to only be in the mid 60s, light southeasterly winds, and
improving conditions by day break.

Wednesday and Thursday look to be similar in set up with another
couple rounds of shortwave disturbances propagating through
western Kansas bringing rain chances and thunderstorms late in the
afternoon and evening time frames. High temperatures will be in
the upper 70s to low 80s and winds still out of the east to
southeast 10-15 mph. Upslope moist flow will help aid in ample
low level moisture needed for fuel to these rain showers and
thunderstorm chances. Low temperatures will still only be in the
60s with storms ending and pushing out of the CWA by sunrise.

Drier conditions expected to start on Friday and into the weekend
as the upper level ridge extends across the Rocky Mountains and
western high plains giving a quieter weather pattern out of the
northwest. Minimal chances for eastern counties getting any
precipitation Friday through Sunday. High temperatures will be
back on the rise with upper 70s Friday, low to mid 80s Saturday,
and upper 80s to near 90 on Sunday. Morning low temperatures will
be more seasonable for this time of year starting off in the
upper 50s to just above 60 and winds staying out of the south to
southeast not much above 10 mph helping to aid in possible fog and
stratus development during this time due to all the recent rain
and upslope low level flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 544 PM CDT Sun Sep 2 2018

VFR conditions will prevail during the entire TAF period. Winds
currently in the 8-12kt range out of the south under a fairly weak
pressure gradient with high pressure to the east and low pressure
to the west. Another upper level disturbance progged to push
through the CWA later this afternoon and throughout the night time
hours once again. Currently, active storms near HYS and look to
push southward later in the night after 06Z at the other TAF sites
through daybreak around 12Z. After, expect improving conditions
before another onset of storms after the end of the TAF period 00Z
with possibility for before. Models haven't done the best on
location and timing, so opted out of putting any storm development
at the end of the period before 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  83  66  82 /  60  40  50  30
GCK  64  82  64  83 /  60  40  40  30
EHA  63  82  62  84 /  50  30  40  20
LBL  65  83  65  84 /  50  40  40  30
HYS  66  81  67  81 /  90  40  60  40
P28  70  85  69  81 /  60  50  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for KSZ031-046.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Sep 2, 3:32 AM CDT, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Sun Sep 2 2018

KSZ030-031-043>046-061>066-074>081-084>090-030845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Sun Sep 2 2018 /232 AM MDT Sun Sep 2 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There are chances of thunderstorms through tonight. The best
chance of strong to severe storms is from mid afternoon through
the evening hours. Hail as large as half dollars and winds to 60
mph can be expected with the strongest storms. Locally heavy rains
are expected, with the best chance for the heavy rain along the
Interstate 70 corridor.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

There are good chances for thunderstorms through Wednesday,
with smaller chances Thursday and Friday. The storms Monday
through Wednesday will contain locally heavy rain.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through the
evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Local storm report, Sep 2, 4:08 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 WSW BURDETT           38.17N 99.58W
09/02/2018  E2.00 INCH       HODGEMAN           KS   PUBLIC

            2 INCH EGG SIZED HAIL REPORTED.

&&

RML
Special weather statement, Sep 2, 4:23 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
423 PM CDT SUN SEP 2 2018

KSZ066-081-090-022215-
Pratt KS-Stafford KS-Barber KS-
423 PM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR BARBER...STAFFORD AND PRATT
COUNTIES UNTIL 515 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Preston, moving north at 20 mph. Numerous other
strong thunderstorms extended across much of Pratt County down into
central Barber County. Each of these storms were moving north at 20
mph. Any of these storms could continue to intensify and become
severe.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
any of these storms.

Locations impacted include...
Pratt, Medicine Lodge, St. John, Stafford, Kiowa, Hardtner, Iuka,
Preston, Sharon, Hudson, Sawyer, Cullison, Hazelton, Isabel, Coats,
Lake City, Sun City, Byers, Aetna and Croft.

LAT...LON 3701 9835 3700 9899 3760 9900 3818 9878
      3818 9847 3739 9846 3738 9836
TIME...MOT...LOC 2120Z 186DEG 19KT 3782 9862

UMSCHEID
Local storm report, Sep 2, 5:02 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             7 NNE ROZEL             38.28N 99.35W
09/02/2018  E1.50 INCH       PAWNEE             KS   PUBLIC

            PING PONG BALL SIZE HAIL REPORTED.

&&

RML
Special weather statement, Sep 2, 5:22 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
522 PM CDT SUN SEP 2 2018

KSZ043-022315-
Scott KS-
522 PM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 615
PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Scott State Lake, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott State Lake.

LAT...LON 3870 10069 3849 10113 3870 10113
TIME...MOT...LOC 2222Z 222DEG 14KT 3868 10095

UMSCHEID
Special weather statement, Sep 2, 6:08 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
608 PM CDT SUN SEP 2 2018

KSZ081-090-030000-
Pratt KS-Barber KS-
608 PM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Sharon, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge, Sharon, Hazelton and Isabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3709 9841 3719 9863 3760 9861 3758 9846
      3739 9846 3738 9835 3716 9835
TIME...MOT...LOC 2308Z 208DEG 20KT 3720 9846

UMSCHEID
Local storm report, Sep 2, 6:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
632 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HEAVY RAIN       MEDICINE LODGE ASOS SIT 37.28N 98.55W
09/02/2018  M1.58 INCH       BARBER             KS   ASOS

            ASOS STATION P28, MEDICINE LODGE ASOS SITE.

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:18 PM CDTSpecial Weather StatementDDCEllis57 min
Sep 1, 8:17 PM CDTSpecial Weather StatementDDCHaskell, Seward43 min
Sep 2, 10:24 AM CDTFlash Flood WatchDDCEdwards, Ellis, Kiowa, Pawnee, Pratt, Rush and 1 more49 hr
Sep 2, 3:18 PM CDTSpecial Weather StatementDDCEllis42 min
Sep 2, 3:31 PM CDTSpecial Weather StatementDDCPratt59 min
Sep 2, 3:48 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee57 min
Sep 2, 4:23 PM CDTSpecial Weather StatementDDCBarber, Pratt, Stafford52 min
Sep 2, 4:42 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush51 min
Sep 2, 5:03 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford26 min
Sep 2, 5:19 PM CDTSevere Thunderstorm WarningDDCTrego41 min
Sep 2, 5:22 PM CDTSpecial Weather StatementDDCScott53 min
Sep 2, 6:08 PM CDTSpecial Weather StatementDDCBarber52 min
Sep 2, 6:37 PM CDTSevere Thunderstorm WarningDDCBarber38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.